Kava: Safety Alert-Part VIII
(Editors Note: The writer of this article is indebted to Marion Burros’ article in the January 16, 2002 edition of the NY Times entitled "New Questions About Kava’s Safety)
It is nice to see that the FDA has taken some cautionary steps to alert individuals about the potential adverse effects of the supplement kava. On March 26, 2002 the New York Times, under the headline "F.D.A. Issues Alert on Popular Supplement" (page A18) reported that the FDA indicated that people who have liver problems or take drugs whose side effects can harm the liver should ask a doctor before taking kava. The FDA suggested it might be linked to serious liver injury. The article made note of the fact that "a previously healthy 45-year-old American women used it (kava) and suddenly required a liver transplant. European health officials have reported 25 similar cases of liver toxicity, four requiring transplants."
The possible symptoms of liver disease that someone may experience are jaundice, or yellowing of the skin or eyes; brown urine; nausea or vomiting; light-colored stool; unusual fatigue or weakness; stomach or abdominal pain; or loss of appetite.
The following is a list of names under which kava is sold: ava, awa, intoxicating pepper, kew, methysticum, rauschpfeffer, sakau, tonga, wurzelstock, and yangona.
The article notes that Germany is acting to classify kava as a prescription drug and that sales have been halted in Switzerland and France and suspended in Great Britain.
Kava (piper methysticin) is a plant indigenous to the Polynesian Islands. It is a member of the pepper family, with a Latin name that literally means ‘intoxicating pepper’. The kava plant grows a bush to a height of 8-10 feet, and it takes a number of years before it is ready for harvesting. In the Polynesian culture, it is used as a beverage in the same way that members of western society are accustomed to going to the pub or coffee bar for social gathering around a particular beverage. Descriptions of the effects of kava suggest it may work somewhat differently than conventional anxiolytics. Its affects have been described as providing an inner sense of security i.e. stress reduction. According to Spins, a San Francisco market research firm for the health industry, the yearly sales of kava amount to more than $34 million, ranking ninth in sales of herbal supplements.
Recently, there have been serious questions about the safety of kava. In November of 2001, German researchers noted that there were 30 cases of liver toxicity reported in individuals taking kava. Switzerland reacted swiftly and pulled kava off the market. Other countries in Europe acted in different ways, but all warned about its safety: Britain asked for it to be voluntarily withdrawal from the Market; Germany warned manufacturers that it may soon ban kava; and recently, France banned its sale. In general, they were using the precautionary principle alerting consumers to stop taking any product of remedy containing kava. This does not mean that kava doesn’t have a place in treatment of certain disorders. More scientific research has to be undertaken to develop guidelines for which this herbal supplement could prove helpful and those it might prove harmful.
Marion Burros, writing in her January 16, 2002 column in the New York Times, stated, "In the United States, more than two months after the toxicity reports came to light, the Food and Drug Administration has issued no public warnings or advice. And, the agency says, by law it cannot." She went on to report that on December 19, 2001, the FDA "sent a letter to health professionals asking help in determining whether there is a problem, seeking a review of ‘cases of liver toxicity to determine if any may be related to use of kava-containing dietary supplements." This could take over a year before any statement is issued.
As our readers are aware, herbal supplements are not subject to the same rigorous scientific testing required before prescription drugs can be sold. Joseph A. Levitt, the director of the Center for Food Safety and Applied Nutrition at the FDA is quoted as saying. "The dietary supplement law (Dietary Supplement Health and Education act of 1994) is written so that a product like this goes on the market. Then, if there is significant evidence of harm, the FDA takes action." This, despite the report of 60 adverse reactions in Kava-related cases reported in the United States since 1998.
Germany has an organization called Commission E, a board of experts that determines "safety and effectiveness from published historical and chemical data, clinical, animal and experimental studies. It reviews meta-analyses (combinations of small studies) and patient case records… The FDA doesn’t accept the German research but must conduct its own." (See: Marian Burros column, Jan. 16, 2002).
Ms. Burros then proposes the following unanswered questions that research scientist need to answer, if we are to accept a role for Kava in dietary health: "Is kava alone responsible for liver toxicity, or was it taken with other medications that may be at fault? Was there a reaction between kava and other medications? Was a contaminant introduced in the manufacturing? Did those who became ill have a pre-existing liver problem? Was alcohol abuse involved?" The elderly need to be especially cautious in taking this herbal supplement. Aging is accompanied by declines in adaptive responses and diminished functional capacities, which could dispose the elderly to untoward reactions to this supplement.
In the meantime, while the FDA offers no advice, it is the opinion of Dr. Paul Coates, director of the Office of Dietary Supplements at the National Institutes of Health, that people should not take kava. He states: "People should be cautious. Why expose yourself to potentially harmful ingredients? The benefit is pretty much irrelevant until the risk is known. The use of dietary supplements has outstripped the science to support their use."
Should not the industry attach a clear warning on the bottle stating that taking this herbal supplement over an extended period of time may be detrimental to your health? Why wait until serious incidents occur that affect the lives of individuals who are taking this supplement.
Please See: Herbs and Dietary Supplements-St. John's Wort-Part I
St. John’s Wort -Herbs and Dietary Supplements-Part II-Ephedra
Phytomedicine or Herbalist-What is It?-Part III
Herbal Medicine and Botanical Supplements Caveat-Part IV
Treating Osteoarthritis with Dietary Supplements-Part V
St John's Wort: Does It Help Treat Depression-Part VI
Herbal Products: Use with Caution-Part VII
Herbal Usage for Hormone Replacement Therapy-Part IX
Latest Research Questions the Effectiveness of Herbal Supplements-Part X
FOR AN INFORMATIVE AND PERSONAL ARTICLE ON PRACTICAL SUGGESTIONS WHEN SELECTING A NURSING HOME SEE OUR ARTICLE"How to Select a Nursing Home"
Harold Rubin, MS, ABD, CRC, Guest Lecturer
posted March 28, 2002
To e-mail: firstname.lastname@example.org or email@example.com
Return to Home